Dysautonomia and dysosmia associated with anti-Hu antibodies induced by immune checkpoint inhibitors: a case report

Read full text
Authors: Masataka Fujimoto, Kota Igari, Motoki Fujimaki, Shinji Saiki
Cited by: 0
References: 10

Abstract

BACKGROUND: The use of immune checkpoint inhibitors may cause neurological immune-related adverse events in patients. Here, we report a case of autonomic nervous system involvement in nivolumab-induced autoimmune encephalitis with dysautonomia. CASE PRESENTATION: A 78-year-old man presented with a 4-month history of orthostatic hypotension, dysgeusia, and dysosmia following a 2-month course of nivolumab prescribed for malignant mesothelioma. Serum was positive for anti-neuronal nuclear antibody type 1. Diagnostic work-up, including imaging, neurological, and biochemical tests, suggested the diagnosis of nivolumab-induced autoimmune encephalitis with pronounced autonomic nervous system involvement. On day 10 of hospitalization, the patient received high-dose intravenous methylprednisolone followed by oral prednisone. The patient was discharged on day 29 with continued administration of corticosteroids and midodrine. At the 1-month outpatient follow-up, the patient remained stable and reported independent ambulation without marked orthostatic symptoms. CONCLUSIONS: We discuss a possible mechanism of dysautonomia in this case and draw attention to newly emerging autonomic symptoms and olfactory impairments during therapy with immune checkpoint inhibitors.

Fields of Study & Subjects

Autoimmune Neurological Disorders and Treatments Cancer Immunotherapy and Biomarkers Brain Metastases and Treatment

Publication details

Journal / source
BMC Neurology
Publisher
Springer Science and Business Media LLC
Volume
26
Issue
1
Publication date
21 April 2026
Language
EN